×

Toxicologists downplay fears of overdosing from just touching carfentanil

  • A member of the Royal Canadian Mounted Police opens a printer ink bottle containing the opioid carfentanil in Vancouver in June 2016. Toxicologists say fears of overdose simply through skin contact with carfentanil are overblown. AP file



Monitor staff
Sunday, August 06, 2017

Of the many horrifying stories that have come out of the opioid crisis, one of the most shocking was the report in May that an Ohio police officer had overdosed just by touching some carfentanil while brushing the powder off his shirt, and had to be saved with multiple doses of Narcan.

The tale was alarming because it implied that not even living a clean life could shield us from this new drug epidemic, and it raised particular concerns for emergency responders like paramedics, police officers and firefighters.

The Drug Enforcement Administration rushed out a Fentanyl Briefing Guide booklet that warned about various synthetic drugs that are “designed to be absorbed into the body by all means, including ... via transdermal transmission (through the skin). As such, accidental exposure by first responders is a real danger.” Responders were cautioned to wear more protective equipment when they suspected drug use.

But while everybody acknowledges that these synthetic drugs are incredibly powerful and can be horrifying in many ways, is this fear reasonable?

Not really, says the American College of Medical Toxicology.

“Police and emergency medical technicians have challenging jobs,” wrote Dr. Andrew Stolbach, a physician at Johns Hopkins and lead author of American College of Medical Toxicology statement on the issue. “We want these professionals to know that simple commonsense practices, such as wearing gloves, are more than sufficient to protect them. It’s just not plausible that getting a small amount of fentanyl on your skin is going to cause significant opioid toxicity.”

In its position statement released last month, largely in response to news stories about the police officer’s reported overdose, the professional organization for physicians who deal with poisons said “the risk of clinically significant exposure to emergency responders is extremely low” and that “incidental dermal (skin) absorption is unlikely to cause opioid toxicity.”

“For routine handling of drug, nitrile gloves provide sufficient dermal protection,” the group’s position statement said, adding that breathing apparatuses, special outer garments or eye protection weren’t needed without other indications of danger.

The group warned that “excessive personal protective equipment, which has been recommended by some safety organizations, may be harmful because bulky, unnecessary equipment could potentially interfere with vital tasks that emergency responders perform.”

Concord fire Chief Dan Andrus said the city’s first responders, including EMTs, are conscious of the balance between speed and safety.

“We have had multiple discussions with labor groups, regular contact with providers,” Andrus said when I asked him about protocols and procedures for dealing with fentanyl. The concern about contact overdosing “doesn’t seem to have done anything more than heightened awareness.”

A look at response times gives “no sense that people are providing any different level of patient care,” he added. “We’re aggressive but keeping our eyes open to the environment.”

One group that is used to dealing with these synthetic drugs – drugs that, unlike cocaine, heroin or marijuana, are not based on a plant product but are created entirely in laboratories – are large-animal veterinarians. The most potent of the opioids found on the street, carfentanil, is famously known as an elephant tranquilizer.

There are no zoos in New Hampshire with elephants. Dr. Peter Brewer, a veterinarian who is now president of Southwick Zoo in Massachusetts, has considerable experience with the drug, marketed as M99 in the veterinary world, and said it is used to calm or knock out many species of large mammals, not just elephants.

“It’s good for zebras – they are fractious animals – to keep them down for 45 minutes to an hour if you have to do a hoof trim or something like that,” he said. “Or if you’re moving a rhinoceros. For some types of antelope species it works really well.”

The dangers of handling M99 have led many zoos, including Southwick, to switch to other drugs, he said.

Still, he said, from a provider’s point of view, “It’s fairly safe in the patient, as long as it’s monitored well.” This is because, unlike some earlier tranquilizers, accidental overdoses can be reversed almost instantly using variants of the opioid antagonist naloxone, marketed as Narcan. That trait is the main reason carfentanil became popular with zoos in the first place.

However, veterinarians’ experience handling carfentanil cannot be easily equated to the experience of first responders because vets use it in liquid form, loading it into darts that are fired into animals from a distance, whereas the illegal drug is virtually always in solid or powder form.

The reason toxicologists are less worried about overdoses from contact only is that human skin has evolved to be very good at keeping out substances.

Dr. Jeremy Faust, an emergency medicine physician at Brigham and Women’s Hospital in Boston and a clinical instructor at Harvard Medical School, wrote an article about this in the online magazine Slate in June.

“Neither fentanyl nor even its uber-potent cousin carfentanil (two of the most powerful opioids known to humanity) can cause clinically significant effects, let alone near-death experiences, from mere skin exposure,” he wrote in the article, which includes interviews with several experienced toxicologists. He was not available to discuss the issue further.

Faust’s article noted that it took years for pharmaceutical companies to develop a fentanyl patch, which delivers small doses of the drug to patients, because of the difficulty moving the drug across the barrier posed by skin.

The American College of Medical Toxicology statement also made this argument, saying that even if these drugs could penetrate the barrier of the skin they do it very slowly, making the story of immediate onset of overdose symptoms suspect.

Faust’s article acknowledged the terrible impact of the opioid crisis and the danger that carfentanil can pose if inhaled or swallowed. But he wrote that he feared stories about accidental exposure would lead to “hysteria” which could complicate emergency medical treatment.

The full statement of the American College of Medical Toxicity can be read online www.acmt.net/_Library/Fentanyl_Position/Fentanyl_PPE_Emergency_Responders_.pdf

(David Brooks can be reached at 369-3313 or dbrooks@cmonitor.com or on Twitter @GraniteGeek.)